Invariant laminations for irreducible automorphisms of free groups

Ilya Kapovich, Martin Lustig

Research output: Contribution to journalArticlepeer-review


For every irreducible hyperbolic automorphism ℓ of F N (i.e. the analog of a pseudo-Anosov mapping class) it is shown that the algebraic lamination dual to the forward limit tree T + (ℓ) is obtained as ' diagonal closure' of the support of the backward limit current μ - (ℓ). This diagonal closure is obtained through a finite procedure analogous to adding diagonal leaves from the complementary components to the stable lamination of a pseudo-Anosov homeomorphism. We also give several new characterizations as well as a structure theorem for the dual lamination of T + (ℓ), in terms of Bestvina-Feighn-Handel's ' stable lamination' associated to ℓ.

Original languageEnglish (US)
Pages (from-to)1241-1275
Number of pages35
JournalQuarterly Journal of Mathematics
Issue number4
StatePublished - Nov 21 2013
Externally publishedYes

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Invariant laminations for irreducible automorphisms of free groups'. Together they form a unique fingerprint.

Cite this